What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 25, 1:16 PM MST, 2 hours 14 minutes earlier. Its key messages:
- All the ingredients will be in place for another day of showers and thunderstorms. Some storms may reach severe criteria. Strong wind gusts and hail will be possible with the strongest storms.
- Heavy rain also remains possible especially if any training occurs. Localized flash flooding is possible in susceptible areas.
- Dry air moves in Monday and Tuesday. Some showers and storms may return Wednesday onwards over the southern half of the forecast area.
Area forecast discussion, Aug 25, 1:16 PM MST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
216 PM MDT Sun Aug 25 2024
.KEY MESSAGES...
- All the ingredients will be in place for another day of
showers and thunderstorms. Some storms may reach severe
criteria. Strong wind gusts and hail will be possible with the
strongest storms.
- Heavy rain also remains possible especially if any training
occurs. Localized flash flooding is possible in susceptible
areas.
- Dry air moves in Monday and Tuesday. Some showers and storms
may return Wednesday onwards over the southern half of the
forecast area.
&&
.SHORT TERM /THROUGH MONDAY/...
Issued at 141 PM MDT Sun Aug 25 2024
The day started early with a wave of fast moving thunderstorms
traversing eastern Utah and northwestern Colorado southwest to
northeast under the right entrance region of a 95 kt jetstreak.
Storm motion was 50 to 60 mph with brief heavy rain, a foreboding of
what's coming this afternoon and evening. Behind this wave skies
cleared to allow the sun to warm the region and fill the tank to
feed the later thunderstorms. With the jet overhead, expect
southwest winds this afternoon gusting 25-35 mph in the valleys and
over 50 mph at the higher elevations. This mornings sounding had a
pwat of 0.84 inches, and a conservative projection of surface temps
along with mixing out dewpoints revealed CAPE of 500 to 1000 J/kg
with the level of free convection approaching 250 mb concurring with
the overshooting top temps on the current storms. With the very dry
air above 500 mb, DCAPE exceeded 800 J/kg making severe outflow
winds likely later today. Models are showing 30 to 50 kts shear
through the afternoon and evening across eastern Utah extending
across the border into Western Colorado which also points to more
severe thunderstorms. Hoisted the Flash Flood Watch for southeastern
Utah this morning based on possibility of training storms which
looks to be a good call as thus far the storms have been training.
WPC has hoisted a Severe Thunderstorm Watch through 8 PM today for
eastern Utah and most of Western Colorado for large hail and
damaging winds from the afternoon and early evening thunderstorms.
Temperatures today will remain five to ten degrees below normal for
late August due to the precipitation and clouds in the region.
Models are in good agreement with satellite imagery showing the low
centered over Nevada beginning to lift to the northeast. As the low
over the Great Basin ejects to the northeast into southeastern Idaho
and western Wyoming through this afternoon and overnight, the high
over Kansas shifts farther east into the Midwest and the jetstreak
slides east more over Western Colorado pushing high dry air into
eastern Utah and Western Colorado generally north of the San Juans
with pwats falling below 0.50 inches across much of the region by
Monday morning. With the right entrance region of the jet still over
the Colorado mountains through early Monday morning, expect
convection to continue well into the overnight period. With the dry
airmass over the region and the upper level dynamics pushed east out
onto the Plains Monday, showers and thunderstorms will be mostly
isolated over the southern Colorado mountains with a few stragglers
in the central mountains and the northern mountains along the
Divide. Look for temperatures to remain five to eight degrees below
normal Monday as the trough passes over the region.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Issued at 152 AM MDT Sun Aug 25 2024
Due to the high operational tempo, the long-term forecast has
not been updated since early this morning.
As noted above, monsoonal moisture will continue to stream up
from the south but the low pressure moving across the northern
Plains States will shunt this moisture eastward. This is evident
with forecast PWATs only reaching 0.4 inches Monday night and
staying right around there through Wednesday. Enough residual
moisture and instability may linger over the highest terrain of
the San Juans to allow some weak afternoon convection to fire
both Tuesday and Wednesday. Elsewhere, partly cloudy skies will
be the rule tending towards more sunny skies than not. The San
Juans may see more clouds but that'll be about it. High temps
will reach right around the usual late August values.
Wednesday, a deep area of low pressure will be tracking just north
of the Canadian/US border. A cold front will drop down from this low
and will move across northern portions of the CWA Wednesday evening.
Do not anticipate much besides a wind shift. However, both the EC
and GFS are indicating that this will open the door, somewhat, for
moisture to move in from the south. Forecast PWATs will reach around
0.8 inches and this moisture will only reach as far north as the
I-70 corridor. So while it's not a massive surge (median values
around those dates area usually .65 inches), moisture will
increase nonetheless. The NBM solution for 40 to 50% chance PoPs
(slight chance to chance) for showers and thunderstorms for the
southern half of the forecast area looks reasonable for each
afternoon and evening from Wednesday through Saturday. As one
would expect, increased cloud cover will also make an appearance
in the same area so daytime highs will be about 5 degrees
cooler than seen over the last few days. Areas north will see
temps run a few degrees above seasonal values.
&&
.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1151 AM MDT Sun Aug 25 2024
Deep moisture and a series of disturbances aloft will generate
numerous showers and thunderstorms across eastern Utah and
western Colorado. Strong southwest winds aloft will drive storms
forward at 35 to 40 mph or higher leading to localized strong
winds. Potential is high for thunderstorms to impact all TAF
sites this afternoon/evening with MVFR visibility a strong
possibility. Storms are likely to continue overnight across the
north as a trough encroaches on the area late.
&&
.HYDROLOGY...
Issued at 629 AM MDT Sun Aug 25 2024
PWAT came in at 0.84 this morning which is a bit lower than seen
recently. Having said that, showers and storms have already
fired early this morning with already impressive instantaneous
rainfall rates. Convection will be ongoing through the day with
the strongest expected from noon onwards. Slot canyon country
and steep terrain may be affected by these rainfall rates and as
these areas did experience some flash flooding a few days ago,
felt it prudent to issue a Flash Flood Watch again today. While
this convection will be moving quickly, the possibility of
training cells was enough to go ahead and issue said product.
The Watch is in effect from noon through midnight tonight.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...Flood Watch until midnight MDT tonight for UTZ022-027>029.
&&
SHORT TERM...DB
LONG TERM...TGR
AVIATION...NL
HYDROLOGY...TGJT
Hazardous weather outlook, Aug 25, 1:32 AM MST, 13 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
232 AM MDT Sun Aug 25 2024
COZ001>014-017>023-UTZ022>025-027>029-261230-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
232 AM MDT Sun Aug 25 2024
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Showers and thunderstorms, some strong, will move across the
area today. Strong outflow winds and larger hail will be
possible under the strongest thunderstorms. Some localized
flash flooding is also possible especially if any training
occurs with these storms. Convection will continue overnight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Dry air moves in Monday and Tuesday keeping convection to a
minimum though a stray shower or quick storm can't be ruled out
over the San Juans. Modest moisture may return Wednesday onwards
and cause an uptick in convection for the southern half of the
forecast area.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts, strong winds,
or any observed flooding to the National Weather Service in Grand
Junction.
In the hours before
Special weather statement, Aug 25, 3:00 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
400 PM MDT Sun Aug 25 2024
COZ019-021-022-252230-
Animas River Basin CO-Southwest San Juan Mountains CO-
Four Corners/Upper Dolores River CO-
400 PM MDT Sun Aug 25 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MONTEZUMA AND WEST
CENTRAL LA PLATA COUNTIES THROUGH 430 PM MDT...
At 400 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles north of Shiprock, moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Mancos and Mesa Verde Natl Park.
This includes U.S. Highway 160 in Colorado between mile markers 50
and 59, and between mile markers 61 and 62.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southwestern Colorado.
&&
LAT...LON 3704 10872 3742 10830 3722 10807 3700 10842
3700 10868
TIME...MOT...LOC 2200Z 226DEG 40KT 3703 10858
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
NLSpecial weather statement, Aug 25, 3:17 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
417 PM MDT Sun Aug 25 2024
COZ001-002-013-252230-
Flat Tops CO-Lower Yampa River Basin CO-Central Yampa River Basin CO-
417 PM MDT Sun Aug 25 2024
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL MOFFAT COUNTY THROUGH 430
PM MDT...
At 416 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms 30 miles northwest of Meeker, or 36 miles west of
Craig, moving northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Maybell, Juniper Springs, and Sunbeam.
This includes the following highways...
U.S. Highway 40 in Colorado between mile markers 38 and 72.
Colorado 64 between mile markers 42 and 43.
Colorado 318 between mile markers 40 and 60.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rain is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northwestern Colorado.
&&
LAT...LON 4042 10788 4016 10844 4087 10842 4100 10814
4100 10783
TIME...MOT...LOC 2216Z 224DEG 31KT 4040 10823
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DBSpecial weather statement, Aug 25, 3:19 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
419 PM MDT Sun Aug 25 2024
COZ002-003-007-252245-
Roan and Tavaputs Plateaus CO-Debeque to Silt Corridor CO-
Central Yampa River Basin CO-
419 PM MDT Sun Aug 25 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL GARFIELD AND SOUTH
CENTRAL RIO BLANCO COUNTIES THROUGH 445 PM MDT...
At 418 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles northwest of De Beque, or 36 miles north of Grand Junction,
moving northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of south central
Garfield and south central Rio Blanco Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rain is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northwestern and west central Colorado.
&&
LAT...LON 3947 10837 3960 10854 3987 10827 3968 10802
TIME...MOT...LOC 2218Z 228DEG 29KT 3959 10839
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DBSpecial weather statement, Aug 25, 3:20 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
420 PM MDT Sun Aug 25 2024
COZ002-003-013-252245-
Roan and Tavaputs Plateaus CO-Flat Tops CO-
Central Yampa River Basin CO-
420 PM MDT Sun Aug 25 2024
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL RIO BLANCO COUNTY THROUGH
445 PM MDT...
At 420 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms 18 miles west of Meeker, or 49 miles southwest of
Craig, moving northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of central Rio Blanco
County.
This includes Colorado 64 between mile markers 46 and 71.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rain is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northwestern Colorado.
&&
LAT...LON 3970 10838 4016 10841 4035 10800 3989 10798
TIME...MOT...LOC 2220Z 228DEG 29KT 4002 10824
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DBSpecial weather statement, Aug 25, 3:27 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
427 PM MDT Sun Aug 25 2024
COZ003-006-017-252300-
Roan and Tavaputs Plateaus CO-Uncompahgre Plateau/Dallas Divide CO-
Grand Valley CO-
427 PM MDT Sun Aug 25 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MESA AND
SOUTHWESTERN GARFIELD COUNTIES THROUGH 500 PM MDT...
At 427 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Fruita, or 16 miles northwest of Grand Junction,
moving northeast at 40 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Fruita, Mack, and Loma.
This includes the following highways...
Interstate 70 in Colorado between mile markers 7 and 20.
Colorado 139 between mile markers 1 and 31.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rain is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
west central Colorado.
&&
LAT...LON 3909 10877 3916 10898 3960 10880 3949 10848
TIME...MOT...LOC 2227Z 203DEG 35KT 3921 10884
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DBSpecial weather statement, Aug 25, 3:29 PM MST, 1 minute before
Special Weather Statement
National Weather Service Grand Junction CO
429 PM MDT Sun Aug 25 2024
UTZ027>029-252315-
La Sal and Abajo Mountains UT-Arches/Grand Flat UT-
Canyonlands/Natural Bridges UT-
429 PM MDT Sun Aug 25 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN SAN JUAN AND SOUTH
CENTRAL GRAND COUNTIES THROUGH 515 PM MDT...
At 429 PM MDT, Doppler radar was tracking a strong thunderstorm near
Spanish Valley, or 10 miles south of Moab, moving northeast at 25
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Moab, Castle Valley, and Spanish Valley.
This includes the following highways...
U.S. Highway 191 in Utah between mile markers 106 and 124.
Utah 128 between mile markers 6 and 7, and between mile markers 14
and 17.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southeastern and east central Utah.
&&
LAT...LON 3831 10946 3841 10964 3872 10944 3856 10916
TIME...MOT...LOC 2229Z 215DEG 21KT 3843 10950
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
ERW